Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 6, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2015, 3:57 PM CDT for Coahoma County, Quitman County, Tallahatchie County, Mississippi. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 3:57 PM CDT (20:57 UTC)
- Expired
- Mar 31, 2015, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:00 PM CDT | HAIL 2.75 | 6 Wsw Clarksdale, MS | BASEBALL SIZE HAIL NEAR CLARKSDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
679
WUUS54 KMEG 312057
SVRMEG
MSC027-119-135-312145-
/O.NEW.KMEG.SV.W.0006.150331T2057Z-150331T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT TUE MAR 31 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
* UNTIL 445 PM CDT
* AT 357 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
THIS STORM WAS LOCATED NEAR SHERARD...OR 8 MILES WEST OF
CLARKSDALE...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLARKSDALE...TUTWILER...LAMBERT...WEBB...SUMNER...DUBLIN...VANCE...
SHERARD...LYON...GLENDORA...SABINO...LURAND...DENTON...BOBO...
TIPPO...HILLHOUSE...EFFIE...HOPSON...MIKOMA AND CLOVER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3389 9045 3399 9045 3399 9063 3400 9066
3412 9066 3412 9084 3416 9081 3428 9077
3428 9076 3430 9074 3434 9075 3431 9068
3431 9066 3413 9004 3381 9021 3381 9029
TIME...MOT...LOC 2057Z 291DEG 38KT 3416 9072
$$
JPM32 follow-up statements
216
WWUS54 KMEG 312117
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT TUE MAR 31 2015
MSC027-119-135-312145-
/O.CON.KMEG.SV.W.0006.000000T0000Z-150331T2145Z/
QUITMAN MS-TALLAHATCHIE MS-COAHOMA MS-
417 PM CDT TUE MAR 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN QUITMAN...NORTHWESTERN TALLAHATCHIE AND SOUTHEASTERN
COAHOMA COUNTIES...
AT 416 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE.
THIS STORM WAS LOCATED OVER DUBLIN...OR 9 MILES SOUTHEAST OF
CLARKSDALE...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
CLARKSDALE...TUTWILER...WEBB...SUMNER...DUBLIN...VANCE...LYON...
GLENDORA...SABINO...LURAND...DENTON...BOBO...TIPPO...EFFIE...
HOPSON...MIKOMA...WHITEHEAD...MATTSON...CLAREMONT AND ALBIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL RELAY YOUR
REPORT. THIS ACT MAY SAVE THE LIVES OF OTHERS IN THE PATH OF
DANGEROUS WEATHER.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLE INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MEMPHIS.
&&
LAT...LON 3389 9045 3399 9045 3399 9063 3400 9066
3412 9066 3412 9078 3428 9064 3424 9050
3413 9004 3381 9021 3381 9029
TIME...MOT...LOC 2116Z 291DEG 38KT 3408 9048
$$
JPM3643
WWUS54 KMEG 312140
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT TUE MAR 31 2015
MSC027-119-135-312149-
/O.EXP.KMEG.SV.W.0006.000000T0000Z-150331T2145Z/
QUITMAN MS-TALLAHATCHIE MS-COAHOMA MS-
440 PM CDT TUE MAR 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN QUITMAN...
NORTHWESTERN TALLAHATCHIE AND SOUTHEASTERN COAHOMA COUNTIES WILL
EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3389 9045 3399 9045 3399 9063 3400 9066
3412 9066 3412 9078 3428 9064 3424 9050
3413 9004 3381 9021 3381 9029
TIME...MOT...LOC 2132Z 291DEG 38KT 3408 9048
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:54 PM CDT, 3 minutes earlier.
Area forecast discussion, Mar 31, 3:54 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 354 PM CDT TUE MAR 31 2015 .DISCUSSION... AN UNSTABLE GULF AIRMASS PREVAILED OVER THE MIDSOUTH THIS AFTERNOON. GOES WATER VAPOR IMAGERY SHOWED A DISTINCT MIDLEVEL SHORTWAVE ENTERING AR FROM OK WHICH HAS HELPED TO FURTHER DESTABILIZE THE ATMOSPHERE. 12Z LZK SOUNDING SHOWED STEEP MIDLEVEL LAPSE RATES PRIOR SHORTWAVE ARRIVAL...NEARLY DRY ADIABATIC FROM 740MB UP TO 575MB. MINUS 20C LEVELS WERE IMPRESSIVELY LOW AT 19.3KFT. 18Z NAM SOUNDINGS SHOWED DOWNSTREAM SURFACE- BASED CAPE VALUES OF 2000 TO 2500 J/KG OVER NORTH MS AT 21Z...WITH LIMITED CINH. EXPECT THUNDERSTORMS TO CONTINUE OVER NORTH MS THROUGH THE EARLY TO MIDDLE EVENING... BEFORE THE SHORTWAVE EXITS AND THE BOUNDARY LAYER STABILIZES. THUNDERSTORM CHANCES WILL LIKELY INCREASE OVER NORTHEAST AR THIS EVENING...AS A MORE SUBTLE NORTHWEST FLOW SHORTWAVE DROPS INTO SOUTHERN MO. THESE STORMS WOULD LIKELY BECOME ROOTED IN AN ELEVATED UNSTABLE LAYER AND MOVE SOUTHEAST INTO WEST TN AND NORTHEAST MS DURING THE LATE EVENING/EARLY OVERNIGHT. WEDNESDAY MAY SEE STRONGER CONVECTIVE CAPPING UNDER SHORTWAVE RIDGING ALOFT. ANY STORM THAT MANAGES TO BREAK THE CAP COULD TAP INTO SOME IMPRESSIVE INSTABILITY...WITH 18Z/31 NAM SHOWING 3500-4000 J/KG OF SURFACED BASED CAPE OVER THE EASTERN AR AND NORTHWEST MS DELTA. UPPER LEVEL HEIGHTS WILL BEGIN FALLING THURSDAY...WITH THE APPROACH OF A MIDLEVEL SHORTWAVE THROUGH THE LOWER AND MIDDLE MS RIVER VALLEY. THIS WILL WEAKEN CONVECTIVE INHIBITION FROM EAST CENTRAL AR THROUGH WEST TN THURSDAY AFTERNOON. THURSDAY NIGHT WILL SEE A SLOW MOVING SURFACE COLD FRONT DROPPING THROUGH THE OZARKS. FRONTAL SPEED SHOULD INCREASE ON FRIDAY...WITH SYNOPTIC SCALE HEIGHT FALLS MOVING INTO THE LOWER AND MIDDLE MS RIVER VALLEY. PREFRONTAL AND POST FRONTAL SURFACE WINDS MAY APPROACH WIND ADVISORY CRITERIA. DRY MIDCONTINENTAL SURFACE HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH SATURDAY...WITH LOW HUMIDITIES...SUNNY SKIES AND LIGHT WINDS. LOW LEVEL RETURN FLOW AROUND THE WESTERN PERIPHERY OF THE DEPARTING SURFACE RIDGE MAY BRING SUFFICIENT INSTABILITY INTO THE DELTA FOR A FEW THUNDERSTORMS SUNDAY AFTERNOON. PWB && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS THIS AFTERNOON WILL GRADUALLY DETERIORATE TEMPORARILY TO MVFR/IFR CONDITIONS LATE THIS AFTERNOON TOWARDS EARLY EVENING AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG A SURFACE BOUNDARY. BEST CHANCES FOR SHRA/TSRA WILL BE AT MEM/TUP. LOW CLOUDS AND PATCHY FOG MAY DEVELOP AT MEM/TUP LATE TONIGHT TOWARDS WEDNESDAY MORNING. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 31, 2:51 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 251 PM CDT TUE MAR 31 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 251 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... MAINLY SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO JACKSON AND SAVANNAH TENNESSEE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...WITH DAMAGING WINDS A SECONDARY THREAT. NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WILL POSSIBLE THROUGH THIS EVENING OVER FAR NORTHEASTERN ARKANSAS... THROUGH THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE WITH THE PASSAGE OF A COLD FRONT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AT ANY TIME THROUGH FRIDAY. PWB
In the hours before
Special weather statement, Mar 31, 3:09 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 309 PM CDT TUE MAR 31 2015 MSZ012-013-021-022-312045- CALHOUN MS-PANOLA MS-YALOBUSHA MS-LAFAYETTE MS- 309 PM CDT TUE MAR 31 2015 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR... AT 308 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER NEAR VELMA...OR NEAR WATER VALLEY...MOVING EAST AT 55 MPH. PEOPLE IN NORTHWESTERN CALHOUN...SOUTHEASTERN PANOLA...NORTHERN YALOBUSHA AND SOUTHWESTERN LAFAYETTE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3405 8991 3428 8977 3420 8941 3399 8951 TIME...MOT...LOC 2008Z 273DEG 47KT 3411 8964
Local storm report, Mar 31, 3:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 SW WATER VALLEY 34.08N 89.73W
03/31/2015 E1.00 INCH YALOBUSHA MS TRAINED SPOTTER
QUARTER SIZE HAIL IN WATER VALLEY.
&&
AJCSpecial weather statement, Mar 31, 3:22 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE MAR 31 2015
MSZ006-312100-
TISHOMINGO MS-
322 PM CDT TUE MAR 31 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 400 PM CDT FOR...
CENTRAL TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
NEAR MIDWAY AT 320 PM CDT...MOVING EAST AT 35 MPH.
PEOPLE IN CENTRAL TISHOMINGO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN MISSISSIPPI.
LAT...LON 3457 8814 3464 8833 3471 8833 3482 8828
3478 8811
TIME...MOT...LOC 2020Z 290DEG 29KT 3471 8824
JPM3Local storm report, Mar 31, 3:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL LAMBROOK 34.33N 90.97W
03/31/2015 E1.75 INCH PHILLIPS AR PUBLIC
GOLF BALL SIZE HAIL IN LAMBROOK, AR.
&&
AJCLocal storm report, Mar 31, 3:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 W BRUCE 33.99N 89.45W
03/31/2015 E1.00 INCH CALHOUN MS TRAINED SPOTTER
QUARTER SIZE HAIL IN BRUCE.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:09 PM CDT | Special Weather Statement | MEG | Yalobusha | 36 min |
| Mar 31, 3:17 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 43 min |
| Mar 31, 3:17 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 28 min |
| Mar 31, 3:22 PM CDT | Special Weather Statement | MEG | Tishomingo | 38 min |
| Mar 31, 3:46 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 12 min |
| Mar 31, 4:28 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc | 47 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | MEG | Union | 43 min |
| Mar 31, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 43 min |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Tippah, Union | 28 min |
| Mar 31, 6:09 PM CDT | Flash Flood Warning | MEG | Tishomingo | 6 hr |
| Mar 31, 6:21 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 39 min |
| Mar 31, 6:54 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.